TB Skin Test

  1. My TB Skin Test came back postive. Now what?

    Dr. sent me to get a chest x-ray... waiting on results.

    I've never been exposed (to my knowledge) to TB....

    I've been reading about postive skin tests... do I really need to take 9 months of antibiotics? I can't stand 2 weeks... 9 months AHH!

    Any advice, thoughts?

    Thanks!
    •  
  2. 21 Comments

  3. by   Flare
    Ah, welcome to the club...

    Here's what i can tell ya...
    I can't get any more mantoux tests -will only come back positive and the doc at the TB clinic told me it's possible to get a cellulitis there...
    Was on isoniazid for 9 months -had the added fun of having to drive to the tb clinic every month to get my "stash"
    sorry -i know it stinks -been there.


    By the way -i don't know where my exposure came from either - guess it goes with the territory.
    Good luck.
  4. by   madwife2002
    If your skin test comes back negative then you will be in the all clear and each year you will fill out a questionairre and if nothing changes on the questionairre then you will not need to repeat your chest xray. Now you have had a positive test you will not need to have a repeat mantoux test if you remain at the same place of work, however if you chance place of work it will be upto their protocol.
  5. by   crawlyberry
    Question...I just did a physical today and had the test performed. The ma didnt get it right and had to stick me twice. Arent I suppose to have a bubble under my skin? Its has flattened out. Is that ok?
  6. by   RedTeapot
    I tested positive last October. If your chest X-ray comes back negative (and if you have no symptoms it almost certainly will), you will have to take 9 months of INH treatment. I'm taking it right now, and it does stink----I have to go to the clinic every month for refills, INH is lotsa hepatotoxic so I get my liver levels tested every couple of months. No alcohol (I miss my red wine with dinner so much!), no acetominophen, etc. INH inhibits vitamin B6 absorption... when I started birth control (which also inhibits B6 absorption), I got mild peripheral neuropathy in my hands from the deficiency, but after supplementing it went away with no problem. Other than that, though, I've had no other symptoms from the drug. I've actually found it much easier to tolerate than other antibiotics. Take care to watch for signs of liver problems! INH treatment is inconvenient and annoying, and it can be dangerous, but it is usually well-tolerated. Good luck! If you have any other questions, I may be able to help you, since I'm going through it right now and it's all fresh in my mind.
  7. by   RedTeapot
    Quote from crawlyberry
    Question...I just did a physical today and had the test performed. The ma didnt get it right and had to stick me twice. Arent I suppose to have a bubble under my skin? Its has flattened out. Is that ok?
    Crawly, the bubble is supposed to flatten out soon after it's injected, so it's probably OK!
  8. by   madascanbeRNtobe
    Hello every1.

    This is my first post, i am going to start Nursing school in September (yippee). I had a positive TB skin test, and my family doctor was all freaking out saying, i had to take medication for 9-12 months. This was even before my chest X-Ray.

    Well, he referred me to a Respirologist, who examined my chest-xrays, and showed me some calcium deposits, which indicated that i have TB-germs, but there was no sign of active TB.

    Anyways, he told me that the side effects of the medication for me and other young girls was much higher than my chance of getting active TB. He said to me, you will get both jaundice and hepatitis without a doubt.

    So he wrote a letter to my family doctor, advising against taking the medication. Anyways the point of this long post is to just let you know, there are options out there. I don't know about States, but here in Canada, no one can force you to take medication for latent TB.


    Im not telling you not to take the medication, or to take it. Just letting you know you have options, and to ask all the appropriate questions.

    Make the right choice for you
    Last edit by madascanbeRNtobe on Apr 30, '07
  9. by   breech
    can u still work as an RN if u are positive for PPD?
  10. by   Cmariehart
    I tested positive too!!!!!

    I didn't complete the INH therapy though.... I couldn't take it anymore. I was exhausted and drained and on top of my allergy medicine I didn't want to move and I became very depressed.... Once I stopped taking the INH I felt fine... Oh yeah and I lost over 35 pounds for the 5 months I was on it...

    This apparently doesn't happen to very many people... So on top of my ever so crappy allergic to everything status, now drugs make me sick.. guess I'm just lucky
  11. by   madascanbeRNtobe
    Well i think the last post just says it all.

    Starting to take the drugs, and then having to stop partway through the course creates drug resistance. So if you are in that batch with pretty much a 0 chance of getting active TB in the next 5 years ( a doctor can determine this for you). It might be advisable not to take it with the stress of school and work.

    You have a 5% of developing active TB over lifetime but of course its much higher in the later years. much higher for those that are HIV positive, and for those that are immunocompromised. I have only had flu once over the past 6 years and it was quite mild, and i havent had the flu shot at all. This was another factor, in the doctor deciding i shouldnt take it.

    Here in Canada, you can work as an RN with a positive test and no further therapy. I dont know about States.

    crazyzanymad
  12. by   heywazzupdude
    Testing positive on Matoux skin test does not indicate that you have active TB and are contagious. It just means that you were exposed to the TB germ (airborne) and your body produced antigens as a defense mechanism against the TB germ. I tested positive for TB 17 years ago. I went through the INH therapy & vitamin B6 supplementation (INH depletes the body's vitamin B6) for 9 months. It wasn't too painful and it went fast. I did not experience any drug side effects and continued with my active lifestyle (sports, working out, outdoors, etc.). I had my chest x-ray taken recently and my lungs are clear. :wink2: My nursing school knew about my medical history and they just had me fill a questionnaire just to make sure that I'm not experiencing any symptoms of active TB. Good luck!
  13. by   prmenrs
    This link has info about skin tests and Isoniazid prophylaxis:

    http://www.lungusa.org/site/pp.asp?c=dvLUK9O0E&b=35813

    It's from the American Lung Association.
  14. by   Stubbleuffagus
    Well... MD called... chest xray is normal (I had no doubts about that), however he wants me to see an infectious disease MD so they can decide if I should be on the INH (antibiotic) or not. He said that with my age group... I fall into the gray area. Some say over 10mm or over 15mm (ppd) and since mine is 13mm he wants a second opinoin. He acted like I am the first postive test he's seen.... hmmm....

    I just have a feeling they'll want me to do the INH, but 9 months.... I can't bare the thought :uhoh21:

close